Alert archive / Virginia / Tornado Warnings in 1995
Tornado Warning 17, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Oct 5, 1995, 2:36 PM EDT for Lancaster County, Richmond County, Virginia. It was in force for 42 min.
The area
The counties it named.
The facts
- Issued
- Oct 5, 1995, 2:36 PM EDT (18:36 UTC)
- Expired
- Oct 5, 1995, 3:18 PM EDT
- In force
- 42 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Lancaster County, VA, Richmond County, VA
The radar
The Norfolk radar (KAKQ), 100 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 051837 TORAKQ VAC103-119-133-159-051930- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 236 PM EDT THU OCT 5 1995 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 330 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST VIRGINIA ...LANCASTER COUNTY...NORTHERN MIDDLESEX COUNTY ...NORTHUMBERLAND COUNTY IN EAST CENTRAL VIRGINIA ...SOUTHERN RICHMOND COUNTY AT 235 PM...WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO...NEAR CHURCHVIEW IN MIDDLESEX COUNTY. A TORNADO WAS REPORTED AT THE WEST POINT AIRPORT IN KING AND QUEEN COUNTY AROUND 220 PM. THE THUNDERSTORM WAS MOVING NORTH TO NORTHEAST AT 40 MPH AND WILL AFFECT THE AREAS OF CHURCHVIEW...NUTTSVILLE AND HEATHSVILLE BEFORE 330 PM. TAKE COVER IMMEDIATELY! DON'T HESITATE. THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER SERVICE IrN WAKEFIELD VA AT 1-800-737-8624. STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS WEATHER SITUATION. ALBRIGHT &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Oct 5, 10:07 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Oct 5, 10:07 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1006 AM EDT THU OCT 05 1995 WBC/RDU...NONE. DISC: ALL HANDS HERE READY IN CASE OF SVR TRW DVLPMNT TDA. NGM LUKS TO BE THE WINNER WITH RESPECT TO ETA/AVN ON MVMNT OF "OPAL" PAST 24HRS. GENLY...STEADY RN MVD N OF CWA OVRNGT AS FCST AND NOW RGN IN "SOUPY/TRPCL" AMS. SFC ANALYSIS FM 13Z PLACED "OPAL" INVOF OF TYS...WITH RAGGED CNTR. INTO MDATLC RGN...FNTL BNDRY SET UP FM SW VA TO DE PRVDG WEDGE ACRS WRN/NW VA...WHL AKQ CWA IN WRM/MOIST AMS IN PLACE. WATCHING LCL 88DS CLSLY THIS AM. MAIN (SGFNT) FEEDER BAND WHICH HAS PRODUCED SUM SVR WX/TORNADOES RUNS FM ABT DAN SWD THRU CNTRL/SCTRL NC. THIS BAND IS MY MAIN CONCERN ATTM AND IS XPCTD TO GRDLY MV ENE THRU PM. PSBLY ADDTNL BANDS WILL DVLP DURG DAY AND WILL BE EXAMINED CLSLY. GSO 12Z ROAB AT 400 TO 500 SR HELICITY AND UA ANALYSIS/88D VWP INDCTG STRNG LO-LVL WNDS OF 40 TO 60 KTS. RECENT PIREP INDCTD LLWS INVOF OF CNTRL VA. ^ LIKELY POPS GUD FOR THIS AFTN EVERYWHERE...WITH S WNDS 15 TO 20 MPH WITH OCNLLY HIER GUSTS. SCA GUD FOR CSTL WTRS...WITH GALE WRNGS FURTHER S. HI TEMPS LWR TO MID 80S. RIC 84/70 75 ORF 87/74 65 SBY 84/74 55 ECG 87/73 65 BYE. ALBRIGHT
In the hours before
Special weather statement, Oct 5, 8:39 AM EDT, 5 hours 57 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102- 504-051445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 841 AM EDT THU OCT 5 1995 ...SEVERE THUNDERSTORMS POSSIBLE LATER IN CENTRAL AND EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE... TROPICAL STORM OPAL CONTINUES MOVING RAPIDLY NORTHWARD THROUGH EASTERN TENNESSEE. THE REMNANTS OF OPAL ARE EXPECTED TO CONTINUE MOVING NORTHWARD OR NORTH-NORTHEASTWARD INTO WESTERN PENNSYLVANIA BY EARLY THIS EVENING. THE AIRMASS ACROSS THE EASTERN HALVES OF NORTH CAROLINA AND VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE HAS BECOME VERY HUMID AND TROPICAL AHEAD OF OPAL. MEANWHILE...A WELL DEFINED FEEDER BAND OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS EXTENDS FROM SOUTH CENTRAL VIRGINIA INTO SOUTHEAST NORTH CAROLINA. THIS BAND IS LIFTING NORTH-NORTHEASTWARD AROUND 30 MPH AND WILL BE MOVING INTO THE FARMVILLE/SOUTH HILL VIRGINIA AREAS BY 10 AM. BY NOON...THE BAND WILL BE MOVING INTO WESTERN PORTIONS OF NORTHEAST NORTH CAROLINA AND PARTS OF CENTRAL VIRGINIA WEST OF RICHMOND. THE REMAINDER OF EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA WILL FEEL THE EFFECTS OF THIS FEEDER BAND DURING THE AFTERNOON HOURS...WITH LOWER MARYLAND EASTERN SHORE BEING IMPACTED MID TO LATE AFTERNOON. AHEAD OF THIS BAND...A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF CENTRAL AND EASTERN NORTH CAROLINA UNTIL 2PM. CONDITIONS ARE FAVORABLE FOR SOME OF THE STRONGER THUNDERSTORMS IN THE FEEDER BAND TO PRODUCE LOCALLY DAMAGING WINDS AND ISOLATED TORNADOES ACROSS MUCH OF OUR REGION. RESIDENTS OF NORTHEAST NORTH CAROLINA...CENTRAL AND EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE SHlOULD KEEP A CLOSE EYE ON THE WEATHER TODAY. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION FOR FURTHER UPDATES...AND POSSIBLE WATCHES AND WARNINGS. SAMMLER
Special weather statement, Oct 5, 8:41 AM EDT, 5 hours 55 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102- 504-051445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 841 AM EDT THU OCT 5 1995 ...SEVERE THUNDERSTORMS POSSIBLE LATER IN CENTRAL AND EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE... TROPICAL STORM OPAL CONTINUES MOVING RAPIDLY NORTHWARD THROUGH EASTERN TENNESSEE. THE REMNANTS OF OPAL ARE EXPECTED TO CONTINUE MOVING NORTHWARD OR NORTH-NORTHEASTWARD INTO WESTERN PENNSYLVANIA BY EARLY THIS EVENING. THE AIRMASS ACROSS THE EASTERN HALVES OF NORTH CAROLINA AND VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE HAS BECOME VERY HUMID AND TROPICAL AHEAD OF OPAL. MEANWHILE...A WELL DEFINED FEEDER BAND OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS EXTENDS FROM SOUTH CENTRAL VIRGINIA INTO SOUTHEAST NORTH CAROLINA. THIS BAND IS LIFTING NORTH-NORTHEASTWARD AROUND 30 MPH AND WILL BE MOVING INTO THE FARMVILLE/SOUTH HILL VIRGINIA AREAS BY 10 AM. BY NOON...THE BAND WILL BE MOVING INTO WESTERN PORTIONS OF NORTHEAST NORTH CAROLINA AND PARTS OF CENTRAL VIRGINIA WEST OF RICHMOND. THE REMAINDER OF EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA WILL FEEL THE EFFECTS OF THIS FEEDER BAND DURING THE AFTERNOON HOURS...WITH LOWER MARYLAND EASTERN SHORE BEING IMPACTED MID TO LATE AFTERNOON. AHEAD OF THIS BAND...A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF CENTRAL AND EASTERN NORTH CAROLINA UNTIL 2PM. CONDITIONS ARE FAVORABLE FOR SOME OF THE STRONGER THUNDERSTORMS IN THE FEEDER BAND TO PRODUCE LOCALLY DAMAGING WINDS AND ISOLATED TORNADOES ACROSS MUCH OF OUR REGION. RESIDENTS OF NORTHEAST NORTH CAROLINA...CENTRAL AND EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE SHOULD KEEP A CLOSE EYE ON THE WEATHER TODAY. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION FOR FURTHER UPDATES...AND POSSIBLE WATCHES AND WARNINGS. SAMMLER
Special weather statement, Oct 5, 11:04 AM EDT, 3 hours 32 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079- 080-051600- SPECIAL WEATHER STATEMENT...CORRECTED LOCATION OF STRONGEST STORM. NATIONAL WEATHER SERVICE WAKEFIELD VA 1104 AM EDT THU OCT 5 1995 ...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT... AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT. THE AREA OF PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE. THE STRONGEST STORM WAS LOCATED 20 MILES WEST OF SOUTH HILL NEAR CHASE CITY IN MECKLENBURG COUNTY. MOVEMENT WAS NORTH AT 45 MILES AN HOUR. STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
Special weather statement, Oct 5, 11:07 AM EDT, 3 hours 29 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079- 080-051600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1104 AM EDT THU OCT 5 1995 ...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT... AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT. THE AREA OF PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE. THE STRONGEST STORM WAS LOCATED 20 MILES EAST OF SOUTH HILL NEAR CHASE CITY IN MECKLENBURG COUNTY. MOVEMENT WAS NORTH AT 45 MILES AN HOUR. STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
Special weather statement, Oct 5, 11:08 AM EDT, 3 hours 28 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079- 080-051600- SPECIAL WEATHER STATEMENT...CORRECTED LOCATION OF STRONGEST STORM. NATIONAL WEATHER SERVICE WAKEFIELD VA 1104 AM EDT THU OCT 5 1995 ...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT... AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT. THE AREA OF PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE. THE STRONGEST STORM WAS LOCATED 20 MILES WEST OF SOUTH HILL NEAR CHASE CITY IN MECKLENBURG COUNTY. MOVEMENT WAS NORTH AT 45 MILES AN HOUR. STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS AND POS SIBLE WARNINGS. NOONAN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 12:58 PM EDT | Tornado Warning | AKQ | Southampton, Sussex | 32 min |
| Oct 5, 2:01 PM EDT | Tornado Warning | AKQ | Charles City, James City | 44 min |
| Oct 5, 2:01 PM EDT | Tornado Warning | AKQ | King and Queen | 44 min |
| Oct 5, 2:36 PM EDT | Tornado Warning | AKQ | Middlesex | 19 min |
| Oct 5, 2:36 PM EDT | Tornado Warning | AKQ | Northumberland | 54 min |
| Oct 5, 2:44 PM EDT | Tornado Warning | AKQ | Isle of Wight | 46 min |
| Oct 5, 2:44 PM EDT | Tornado Warning | AKQ | City of Suffolk | 34 min |
Nearby
Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.